Virginia, 2013Damaging Winds in Virginia, January 31, 2013
January 31, 2013 · NWS AKQ · 8 events in 7 counties and zones
Scattered severe thunderstorms in advance of a cold front produced damaging winds across portions of central and eastern Virginia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- $59,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered severe thunderstorms in advance of a cold front produced damaging winds across portions of central and eastern Virginia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jan 31, 12:40 AM EST, 49 minutes earlier.
Area forecast discussion, Jan 31, 12:40 AM EST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
1240 AM EST THU JAN 31 2013
.SYNOPSIS...
A WARM...SOUTH TO SOUTHWEST FLOW WILL PREVAIL THIS EVENING IN ADVANCE
OF A STRONG COLD FRONT. THE COLD FRONT IS EXPECTED TO CROSS THE
AREA LATE TONIGHT INTO EARLY THURSDAY MORNING. COLDER WEATHER WILL
RETURN THURSDAY THROUGH THE WEEKEND. A CLIPPER SYSTEM WILL MOVE
THROUGH THE NORTHEAST STATES ON FRIDAY.
&&
.NEAR TERM /UNTIL 6 AM THIS MORNING/...
TORNADO WATCHES 24 AND 25 ARE IN EFFECT ACROSS THE WESTERN HALF OF
THE FA. MAIN THREAT THOUGH CONTINUES TO BE DAMAGING WIND GUSTS
ASSOCIATED WITH AN APPROACHING LO-TOPPED CONVECTIVE LINE...WHICH
MAY ALLOW FOR STRONG LLJ WINDS TO MIX DOWN TO THE GROUND. MAIN
ISSUE CONTINUES TO BE LACK OF INSTABILITY WITH NEAR 0 CAPE AND HI
CIN. THE LINE WILL REACH WESTERN FRINGES OF THE FA AROUND
0330Z...RICHMOND/I95 AREA AROUND 06Z...AND COASTAL AREAS A COUPLE
HRS LATER. DON'T EXPECT DAMAGING WINDS TO BE A WIDESPREAD
ISSUE...THOUGH A WIND ADVISORY REMAINS IN EFFECT THRU OVRNGT AS
GRADIENT WINDS GUSTING UP TO 40-45 MPH ARE ANTICIPATED AHEAD OF AN
APPROACHING STRONG COLD FRNT. HEAVY RAIN IS EXPECTED AS WELL WITH
PWATS ~1.5". ARRIVAL OF A STRONG MID-LVL S/W TROF WILL HELP TO
ACCELERATE THE FRNT THRU THE FA OVRNGT.
TEMPS WILL REMAIN NEARLY STEADY...OR DECREASE SLIGHTLY IN ADVANCE
OF THE FRONT...BEFORE FALLING QUICKLY POST FRONTAL UNDER CLEARING
SKIES. H85 TEMPS PROGGED TO FALL NEARLY 20C/12 HRS AS LOW LEVEL
THICKNESS VALUES FALL 20M. HOWEVER...STRONG W/SW DOWNSLOPE WINDS
WILL LIMIT TEMPS FROM DROPPING BELOW THE LOW/MID 40S INLAND AND
NEAR 50 ALONG THE COAST.
&&
.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM FRIDAY/...
ADDITIONAL ENERGY WILL DIVE DOWN THE BACK SIDE OF THE UPPER TROUGH
AS THE MAIN SHORTWAVE LIFTS OVER SE CANADA...RESULTING IN BROAD
CYCLONIC FLOW OVER THE NE CONUS. PRECIP WILL PUSH OFFSHORE THURSDAY
MORNING AS W/WSWLY DOWNSLOPE WINDS USHER IN MUCH DRIER AIR THROUGH
THE DAY...WITH SUNNY TO MOSTLY SUNNY SKIES. STRONG CAA WILL LEAD TO
BREEZY CONDITIONS AGAIN THURSDAY AFTERNOON WITH GUSTS OF 25 TO 35
MPH. HEIGHT/THICKNESS FALLS WILL BE OVERCOME BY STRONG WLY
FLOW...WITH TEMPS FORECAST IN THE UPPER 40S/LOW 50S.
MID LEVEL VORT MAX WILL DIVE OVER THE GREAT LAKES AND INTO THE MID
ATLANTIC REGION FRIDAY AS A CLIPPER SYSTEM DROPS OVER THE NE. HI RES
MODELS DEVELOP A MESO LOW OVER THE NRN FA WITH A WEAK FRONTAL
BOUNDARY EXTENDING SWD ACROSS THE FA. THIS COULD RESULT IN LIGHT
SNOW SHOWERS OVER THE NRN FA...INCLUDING THE MD ERN SHORE FRIDAY
AFTERNOON. HAVE PLACED SLIGHT CHANCE/CHANCE POPS OVER THE NRN FA
WITH LIGHT ACCUMULATIONS (<1"). ARCTIC HIGH PRESSURE WILL BUILD IN
BEHIND THE DEPARTING CLIPPER SYSTEM WITH COLD TEMPS AND BREEZY NW
WINDS DURING THE AFTERNOON. FRIDAY HIGHS EXPECTED TO RANGE FROM THE
MID 30S NW TO MID 40S SE.
&&
.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
THE EXTENDED PERIOD BEGINS FRIDAY NIGHT WITH A LONGWAVE TROUGH OVER
THE EASTERN US WITH MID/UPPER LEVEL NW FLOW LOCALLY OVER THE MID
ATLANTIC REGION. HIGH PRESSURE WILL BUILD IN FROM THE WEST RESULTING
IN A CLEAR/MOSTLY CLEAR SKY AND ALLOWING TEMPERATURES TO DROP TO
THE UPPER TEENS TO MID 20S BY SATURDAY MORNING. THE FLOW AROUND
THE BASE OF THE LONGWAVE TROUGH REMAINS RATHER ACTIVE WITH ANOTHER
SHORTWAVE TROUGH/VORT MAX DIVING SE FROM THE UPPER MIDWEST ON
SAT...AND PUSHING OFF THE NC COAST BETWEEN 12 AND 18Z SUNDAY.
LATEST ECMWF REMAINS A LITTLE STRONGER WITH THIS FEATURE AND WOULD
SUGGEST BEST POTENTIAL FOR PRECIP SAT NIGHT THROUGH SUN MORNING.
MODEL SOUNDINGS REMAIN DRY IN THE LOW LEVELS SAT WITH JUST SOME
INCREASING MAINLY MID LEVEL CLOUDINESS AND HIGHS IN THE UPPER 30S
N TO 40-45 CENTRAL AND SOUTH. THERE IS A LITTLE MORE POTENTIAL
FOR PRECIPITATION SAT NIGHT/EARLY SUNDAY (ESPECIALLY IF THE ECMWF
VERIFIES) BUT OVERALL THE PATTERN APPEARS FAIRLY PROGRESSIVE AND
CYCLOGENESIS OFF THE CAROLINA COAST WOULD OCCUR TOO LATE FOR THIS
TO RESULT IN A SIGNIFICANT ACCUMULATING SNOW FOR THE REGION.
HOWEVER THE LATEST FORECAST HAS TRENDED UP TO CHC POPS N AND
SLIGHT CHC ELSEWHERE...WITH MAINLY SNOW AS P-TYPE (RA/SN IN THE
FAR SE). HIGH TEMPERATURES SUNDAY WILL MAINLY BE IN THE 40S. THE
FLOW BECOMES MORE ZONAL EARLY NEXT WEEK WITH ANOTHER QUICK MOVING LOW
PRESSURE SYSTEM BRINGING A SLIGHT CHC FOR MAINLY RAIN ACROSS THE
AREA IN THE MONDAY NIGHT/TUESDAY TIMEFRAME...WITH DRY CONDITIONS WED.
HIGH TEMPERATURES SHOULD GENLY RANGE FROM THE UPPER 40S NORTH TO THE
MID 50S SOUTH MON-TUE...FALLING BACK A BIT AGAIN FOR WED (IN THE
40S).
&&
.AVIATION /06Z THURSDAY THROUGH MONDAY/...
PER PREVIOUS DISCUSSION...BIGGEST AVIATION ISSUE NEXT 24 HOURS IS
WIND. GUSTY SOUTH WINDS PREVAIL AHEAD OF STRONG COLD FRONT...ALONG
WITH VFR/MVFR CEILINGS. EXPECT A 3 TO 5 HOUR PERIOD OF
PRECIPITATION IN ASSOCIATION WITH FRONT...ENDING AT KRIC AROUND
10Z...REACHING KSBY AROUND 06Z...AND KORF/KPHF/KECG IN THE 07Z-
08Z TIME FRAME. WIND SHIFT TO THE SW WILL ACCOMPANY
PRECIPITATION...WITH SOME POTENTIAL FOR GUSTS AOA 40KTS IN MOST
INTENSE SHWRS/ISOLD TSTMS. HAVE ALSO INCLUDED TEMPO FOR IFR VSBY
IN THE HEAVIER SHWRS. PRECIPITATION CLEARS ALL AREAS BY 12Z
THURSDAY...WITH SKIES CLEARING. HOWEVER...GUSTY W/WNW WINDS WILL
PERSIST THE ENTIRE DAY...WITH SOME GUSTS REACHING OR EXCEEDING 30
KTS.
GENLY DRY/VFR THEREAFTER...ASIDE FROM A CLIPPER SYSTEM BRINGING A
CHC FOR -SHSN ON FRI...WITH THE HIGHEST CHANCES AT KSBY.
&&
.MARINE...
GALE WARNING TODAY THRU THU MORNG...DUE TO VERY STRONG S WINDS AHEAD
OF A COLD FRONT AND STRONG COLD AIR SURGE BEHIND THE FRONT. THE
FRONT WILL PUSH ACRS THE WATERS BETWEEN 06Z AND 10Z TNGT INTO EARLY
THU MORNG. A STRONG SSW LO-LEVEL JET IS PROGGED TO DEVELOP AHEAD OF
THE FRONT. HOWEVER...THE MARINE BOUNDARY LAYER WILL BE VERY
STABLE...AS LAND TEMPS WILL BE WELL ABOVE NORMAL (70-75 THIS AFTN)
AND WATER TEMPS ARE 40-45. THIS MAY MAKE IT TOUGH TO ATTAIN
SUSTAINED GALE FORCE WINDS LATE THIS AFTN INTO EARLY THU MORNG.
BUT...DO THINK THE STRONG LO LEVEL JET WILL HELP BRING DOWN ENOUGH
FREQUENT GUSTS BETWEEN 35 AND 40 KTS ACRS THE WTRS...ESPLY IN
HEAVIER SHOWERS (CONVECTION). SEAS WILL BLD TO 7-12 FT OUT NEAR 20NM
LATER THIS AFTN INTO TNGT.
BREEZY CONDITIONS SHOULD CONTINUE THU AND THU NGT WITH A 20-25 KT
W WIND GUSTING TO OVER 30 KT...WITH SCA CONDITIONS EXPECTED. A LO
PRES SYSTEM CROSSES THE AREA FRI MORNG WITH ANOTHER ROUND OF CAA
EXPECTED LATER FRI AFTN AND EVENG. HI PRES BRIEFLY CROSSES THE
REGION SAT FOLLOWED BY ANOTHER QUICK MOVING LO PRES SYSTEM SAT
NGT.
&&
.HYDROLOGY...
RIVER LEVELS WILL SHOW A SIGNIFICANT RISE BEGINNING TONIGHT AND
PERSISTING INTO THU/FRI. LATEST DATA AND RFC FORECAST SHOWS
POSSIBILITY OF SOME FLOODING FOR THE JAMES RIVER BASIN INCLUDING
RICHMOND WESTHAM BY FRI. WILL NOT BE ISSUING ANY WARNINGS YET AS
THERE IS STILL A FAIR AMOUNT OF UNCERTAINTY REGARDING QPF AMOUNTS
FROM THE FRONT WED NIGHT.
&&
.TIDES/COASTAL FLOODING...
HAVE RAISED A COASTAL FLOOD ADVISORY EARLY THU FOR THE MD ERN
SHORE COUNTIES ADJACENT TO THE CHES BAY BASED ON LATEST OBS
SHOWING SURGING WATER LEVELS (NOW TO 1.0-1.5 FT ABOVE NORMAL). THE
LATEST EXTRATROPICAL CBOFS GUIDANCE NOW DEPICTS A WATER LEVEL
AROUND 4.0 FT MLLW AT CAMBRIDGE (ABOUT A 2.5 FT ANOMALY). THIS
WATER LEVEL IS AT THE THRESHOLD BETWEEN MINOR AND MODERATE
FLOODING...SO IT MAY NEED TO BE UPGRADED TO A WARNING IF ANOMALIES
INCREASE SIGNIFICANTLY (WILL BE ABLE TO ADJUST W/ SIGNIFICANT LEAD
TIME AS THE HIGH TIDES OF CONCERN ARE GENLY NOT UNTIL AFTER 3 AM).
PERSISTENT WESTERLY FLOW WILL RESULT IN BELOW NORMAL TIDES LATER
THURSDAY AND FRIDAY.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...WIND ADVISORY UNTIL 6 AM EST EARLY THIS MORNING FOR MDZ021>025.
COASTAL FLOOD ADVISORY UNTIL 10 AM EST THIS MORNING FOR
MDZ021>023.
NC...WIND ADVISORY UNTIL 4 AM EST EARLY THIS MORNING FOR NCZ012-013-
030.
WIND ADVISORY UNTIL 6 AM EST EARLY THIS MORNING FOR NCZ014>017-
031-032-102.
VA...WIND ADVISORY UNTIL 4 AM EST EARLY THIS MORNING FOR VAZ048-049-
060>076-079>083-087>090-092.
WIND ADVISORY UNTIL 6 AM EST EARLY THIS MORNING FOR VAZ077-078-
084>086-091-093>100.
MARINE...GALE WARNING UNTIL 10 AM EST THIS MORNING FOR ANZ630>632-634-
650-652-654-656-658.
GALE WARNING UNTIL 6 AM EST EARLY THIS MORNING FOR ANZ633-
635>638.
&&
SYNOPSIS...ALB/SAM
NEAR TERM...MAS
SHORT TERM...SAM
LONG TERM...LKB
AVIATION...WRS
MARINE...TMG/DAP
HYDROLOGY...
TIDES/COASTAL FLOODING...Hazardous weather outlook, Jan 31, 12:51 AM EST, 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
1251 AM EST THU JAN 31 2013
NCZ013-030-VAZ072>076-089-090-010600-
HERTFORD-BERTIE-KING WILLIAM-KING AND QUEEN-ESSEX-WESTMORELAND-
RICHMOND-SURRY-JAMES CITY-
1251 AM EST THU JAN 31 2013
...TORNADO WATCH 27 IN EFFECT UNTIL 5 AM EST EARLY THIS MORNING...
...WIND ADVISORY IN EFFECT UNTIL 4 AM EST EARLY THIS MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...EAST CENTRAL
VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE NORTHERN NECK OF VIRGINIA AND THE PENINSULA OF
SOUTHEAST VIRGINIA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
TORNADO WATCH.
WIND ADVISORY.
GUSTY SOUTH TO SOUTHWEST WINDS OF 35 TO 45 MPH ARE EXPECTED
THROUGH EARLY THIS MORNING AHEAD OF AN APPROACHING STRONG COLD
FRONT THE WEST. THERE IS THE POTENTIAL FOR LOCALIZED DAMAGING WIND
GUSTS AND MODERATE RAINFALL AS THE FRONT CROSSES THE AREA THIS
EVENING AND TONIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
GUSTY WEST WINDS OF 25 TO 35 MPH ARE EXPECTED THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ012-VAZ063-064-070-071-079>083-087-088-092-010600-
NORTHAMPTON NC-HANOVER-CAROLINE-CHESTERFIELD-HENRICO-BRUNSWICK-
DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GREENSVILLE-SUSSEX-
SOUTHAMPTON-
1251 AM EST THU JAN 31 2013
...WIND ADVISORY IN EFFECT UNTIL 4 AM EST EARLY THIS MORNING...
...TORNADO WATCH 25 IN EFFECT UNTIL 2 AM EST EARLY THIS MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHEAST NORTH
CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR
SOUTHEAST VIRGINIA AND SOUTH CENTRAL VIRGINIA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
TORNADO WATCH.
WIND ADVISORY.
GUSTY SOUTH TO SOUTHWEST WINDS OF 35 TO 45 MPH ARE EXPECTED
THROUGH EARLY THIS MORNING AHEAD OF AN APPROACHING STRONG COLD
FRONT THE WEST. THERE IS THE POTENTIAL FOR LOCALIZED DAMAGING WIND
GUSTS AND MODERATE RAINFALL AS THE FRONT CROSSES THE AREA THIS
EVENING AND TONIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
GUSTY WEST WINDS OF 25 TO 35 MPH ARE EXPECTED THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VAZ048-049-060>062-065>069-010600-
FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-MECKLENBURG-
LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-
1251 AM EST THU JAN 31 2013
...WIND ADVISORY IN EFFECT UNTIL 4 AM EST EARLY THIS MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL VIRGINIA AND
THE PIEDMONT OF CENTRAL VIRGINIA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
GUSTY SOUTH TO SOUTHWEST WINDS OF 35 TO 45 MPH ARE EXPECTED
THROUGH EARLY THIS MORNING AHEAD OF AN APPROACHING STRONG COLD
FRONT THE WEST. THERE IS THE POTENTIAL FOR LOCALIZED DAMAGING WIND
GUSTS AND MODERATE RAINFALL AS THE FRONT CROSSES THE AREA THIS
EVENING AND TONIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
GUSTY WEST WINDS OF 25 TO 35 MPH ARE EXPECTED THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MDZ021>023-010600-
DORCHESTER-WICOMICO-SOMERSET-
1251 AM EST THU JAN 31 2013
...TORNADO WATCH 27 IN EFFECT UNTIL 5 AM EST EARLY THIS MORNING...
...WIND ADVISORY IN EFFECT UNTIL 6 AM EST EARLY THIS MORNING...
...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 10 AM EST THIS MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
TORNADO WATCH.
WIND ADVISORY.
COASTAL FLOOD ADVISORY.
GUSTY SOUTH TO SOUTHWEST WINDS OF 35 TO 45 MPH ARE EXPECTED THROUGH
EARLY THIS MORNING AHEAD OF AN APPROACHING STRONG COLD FRONT THE
WEST. THERE IS THE POTENTIAL FOR LOCALIZED DAMAGING WIND GUSTS AND
MODERATE RAINFALL AS THE FRONT CROSSES THE AREA THIS EVENING AND
TONIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
GUSTY WEST WINDS OF 25 TO 35 MPH ARE EXPECTED THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ014>016-031-032-VAZ077-078-084>086-091-093>097-010600-
GATES-PASQUOTANK-CAMDEN-CHOWAN-PERQUIMANS-NORTHUMBERLAND-LANCASTER-
GLOUCESTER-MIDDLESEX-MATHEWS-YORK-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-
NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-
1251 AM EST THU JAN 31 2013
...TORNADO WATCH 27 IN EFFECT UNTIL 5 AM EST EARLY THIS MORNING...
...WIND ADVISORY IN EFFECT UNTIL 6 AM EST EARLY THIS MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...INTERIOR SOUTHEAST
VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE NORTHERN NECK OF VIRGINIA AND THE PENINSULA OF
SOUTHEAST VIRGINIA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
TORNADO WATCH.
WIND ADVISORY.
GUSTY SOUTH TO SOUTHWEST WINDS OF 35 TO 45 MPH ARE EXPECTED
THROUGH EARLY THIS MORNING AHEAD OF AN APPROACHING STRONG COLD
FRONT THE WEST. THERE IS THE POTENTIAL FOR LOCALIZED DAMAGING WIND
GUSTS AND MODERATE RAINFALL AS THE FRONT CROSSES THE AREA THIS
EVENING AND TONIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
GUSTY WEST WINDS OF 25 TO 35 MPH ARE EXPECTED THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ630>632-634-650-652-654-656-658-010600-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO LITTLE CREEK VA-
CHESAPEAKE BAY FROM LITTLE CREEK TO CAPE HENRY VA...INCLUDING THE
CHESAPEAKE BAY BRIDGE TUNNEL-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO
20 NM-
1251 AM EST THU JAN 31 2013
...TORNADO WATCH 27 IN EFFECT UNTIL 5 AM EST EARLY THIS MORNING...
...GALE WARNING IN EFFECT UNTIL 10 AM EST THIS MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE LOWER CHESAPEAKE BAY AND THE MID ATLANTIC COASTAL WATERS.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
TORNADO WATCH.
GALE WARNING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ633-635>638-010600-
CURRITUCK SOUND-RAPPAHANNOCK RIVER FROM URBANNA TO WINDMILL POINT-
YORK RIVER-JAMES RIVER FROM JAMESTOWN TO THE JAMES RIVER BRIDGE-
JAMES RIVER FROM THE JAMES RIVER BRIDGE TO THE HAMPTON ROADS BRIDGE-
TUNNEL-
1251 AM EST THU JAN 31 2013
...TORNADO WATCH 27 IN EFFECT UNTIL 5 AM EST EARLY THIS MORNING...
...GALE WARNING IN EFFECT UNTIL 6 AM EST EARLY THIS MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CURRITUCK SOUND...THE EASTERN
JAMES RIVER...THE EASTERN RAPPAHANNOCK RIVER AND THE EASTERN YORK
RIVER.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
TORNADO WATCH.
GALE WARNING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MDZ024-025-NCZ017-102-VAZ098>100-010600-
INLAND WORCESTER-MARYLAND BEACHES-INLAND CURRITUCK-
OUTER BANKS CURRITUCK-VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA-
1251 AM EST THU JAN 31 2013
...TORNADO WATCH 27 IN EFFECT UNTIL 5 AM EST EARLY THIS MORNING...
...WIND ADVISORY IN EFFECT UNTIL 6 AM EST EARLY THIS MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...THE NORTHERN OUTER
BANKS OF NORTH CAROLINA...SOUTH HAMPTON ROADS VIRGINIA AND THE
EASTERN SHORE OF VIRGINIA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
TORNADO WATCH.
WIND ADVISORY.
GUSTY SOUTH TO SOUTHWEST WINDS OF 35 TO 45 MPH ARE EXPECTED
THROUGH EARLY THIS MORNING AHEAD OF AN APPROACHING STRONG COLD
FRONT THE WEST. THERE IS THE POTENTIAL FOR LOCALIZED DAMAGING WIND
GUSTS AND MODERATE RAINFALL AS THE FRONT CROSSES THE AREA THIS
EVENING AND TONIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
GUSTY WEST WINDS OF 25 TO 35 MPH ARE EXPECTED THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jan 31, 12:01 AM EST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1201 AM EST THU JAN 31 2013
VAZ049-060>076-079>083-087-088-310615-
AMELIA VA-BRUNSWICK VA-CAROLINE VA-CHARLES CITY VA-CHESTERFIELD
VA-CUMBERLAND VA-DINWIDDIE VA-ESSEX VA-GOOCHLAND VA-GREENSVILLE
VA-HANOVER VA-HENRICO VA-KING AND QUEEN VA-KING WILLIAM VA-LOUISA
VA-LUNENBURG VA-MECKLENBURG VA-NEW KENT VA-NOTTOWAY VA-POWHATAN
VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA-SUSSEX
VA-WESTMORELAND VA-
1201 AM EST THU JAN 31 2013
...SHOWERS ACCOMPANIED BY STRONG WINDS HEADING TOWARD THE INTERSTATE
95 CORRIDOR...
AT 1158 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM BUMPASS TO 17 MILES SOUTH OF BOYDTON...OR
FROM 5 MILES EAST OF MINERAL TO 7 MILES NORTH OF HENDERSON NC
...MOVING NORTHEAST AT 55 MPH. THE STRONG THUNDERSTORMS WILL BE
NEAR...LOCUST CREEK AROUND 1210 AM EST...MURDOCKS AROUND 1215 AM
EST...SPAINVILLE AROUND 1225 AM EST...RUTHER GLEN AROUND 1230 AM
EST...WOODFORD AROUND 1235 AM EST...AND VILLBORO AROUND 1240 AM EST.
WIND GUSTS TO 50 MPH ARE EXPECTED WITH THESE STORMS. WINDS THIS
STRONG CAN BRING DOWN SCATTERED TREES AND POWER LINES.
LAT...LON 3743 7827 3812 7792 3800 7764 3826 7734
3823 7728 3825 7727 3824 7723 3819 7724
3821 7722 3817 7717 3816 7707 3823 7706
3829 7699 3825 7694 3822 7695 3818 7687
3816 7666 3672 7747 3654 7857
WRSLocal storm report, Jan 31, 12:17 AM EST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE WAKEFIELD VA
1217 AM EST THU JAN 31 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM TSTM WND DMG BOSWELLS TAVERN 38.07N 78.19W
01/30/2013 LOUISA VA 911 CALL CENTER
COUPLE OF TREES DOWN WESTERN PORTION OF COUNTY.
0830 PM NON-TSTM WND DMG COLONIAL HEIGHTS 37.26N 77.40W
01/30/2013 CITY OF COLONIAL H VA TRAINED SPOTTER
LARGE DOWNED TREE WITH PROPERTY DAMAGE
0915 PM NON-TSTM WND DMG 1 NW BEXLEY 37.48N 77.57W
01/30/2013 CHESTERFIELD VA TRAINED SPOTTER
TREE DOWN
1021 PM NON-TSTM WND GST SALISBURY 38.33N 75.50W
01/30/2013 M49 MPH WICOMICO MD ASOS
1040 PM NON-TSTM WND GST ASHLAND 37.76N 77.48W
01/30/2013 M44 MPH HANOVER VA ASOS
REPORTED AT KOFP
1045 PM NON-TSTM WND GST NORFOLK 36.90N 76.20W
01/30/2013 M47 MPH CITY OF NORFOLK VA ASOS
1050 PM NON-TSTM WND GST RICHMOND 37.50N 77.33W
01/30/2013 M49 MPH HENRICO VA ASOS
1050 PM NON-TSTM WND GST OCEANA NAS 36.82N 76.03W
01/30/2013 M47 MPH CITY OF VIRGINIA B VA ASOS
1107 PM NON-TSTM WND GST OCEANA NAS 36.82N 76.03W
01/30/2013 M47 MPH CITY OF VIRGINIA B VA ASOS
1132 PM NON-TSTM WND GST NORFOLK 36.90N 76.20W
01/30/2013 M54 MPH CITY OF NORFOLK VA ASOS
1145 PM NON-TSTM WND GST FARMVILLE 37.35N 78.43W
01/30/2013 M43 MPH CUMBERLAND VA AWOS
&&
EVENT NUMBER AKQ1300207 AKQ1300208 AKQ1300209 AKQ1300214 AKQ1300215
AKQ1300210 AKQ1300211 AKQ1300216 AKQ1300217 AKQ1300212 AKQ1300213
WRSLocal storm report, Jan 31, 12:17 AM EST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE WAKEFIELD VA
1217 AM EST THU JAN 31 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM TSTM WND DMG BOSWELLS TAVERN 38.07N 78.19W
01/30/2013 LOUISA VA 911 CALL CENTER
COUPLE OF TREES DOWN WESTERN PORTION OF COUNTY.
0830 PM NON-TSTM WND DMG COLONIAL HEIGHTS 37.26N 77.40W
01/30/2013 CITY OF COLONIAL H VA TRAINED SPOTTER
LARGE DOWNED TREE WITH PROPERTY DAMAGE
0915 PM NON-TSTM WND DMG 1 NW BEXLEY 37.48N 77.57W
01/30/2013 CHESTERFIELD VA TRAINED SPOTTER
TREE DOWN
1021 PM NON-TSTM WND GST SALISBURY 38.33N 75.50W
01/30/2013 M449 MPH WICOMICO MD ASOS
1040 PM NON-TSTM WND GST ASHLAND 37.76N 77.48W
01/30/2013 M44 MPH HANOVER VA ASOS
REPORTED AT KOFP
1045 PM NON-TSTM WND GST NORFOLK 36.90N 76.20W
01/30/2013 M47 MPH CITY OF NORFOLK VA ASOS
1050 PM NON-TSTM WND GST RICHMOND 37.50N 77.33W
01/30/2013 M49 MPH HENRICO VA ASOS
1050 PM NON-TSTM WND GST OCEANA NAS 36.82N 76.03W
01/30/2013 M47 MPH CITY OF VIRGINIA B VA ASOS
1107 PM NON-TSTM WND GST OCEANA NAS 36.82N 76.03W
01/30/2013 M47 MPH CITY OF VIRGINIA B VA ASOS
1132 PM NON-TSTM WND GST NORFOLK 36.90N 76.20W
01/30/2013 M54 MPH CITY OF NORFOLK VA ASOS
1145 PM NON-TSTM WND GST FARMVILLE 37.35N 78.43W
01/30/2013 M43 MPH CUMBERLAND VA AWOS
&&
EVENT NUMBER AKQ1300207 AKQ1300208 AKQ1300209 AKQ1300214 AKQ1300215
AKQ1300210 AKQ1300211 AKQ1300216 AKQ1300217 AKQ1300212 AKQ1300213
WRSSpecial weather statement, Jan 31, 12:35 AM EST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1235 AM EST THU JAN 31 2013
NCZ012-VAZ065-079-087-092-310615-
BRUNSWICK VA-GREENSVILLE VA-MECKLENBURG VA-NORTHAMPTON NC-SOUTHAMPTON
VA-
1235 AM EST THU JAN 31 2013
...SHOWERS ACCOMPANIED BY STRONG WINDS HEADED TOWARD EMPORIA AND
ROANOKE RAPIDS...
AT 1232 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM BRODNAX TO 10 MILES SOUTHEAST OF
LOUISBURG...MOVING NORTHEAST AT 55 MPH. THE STRONG THUNDERSTORMS WILL
BE NEAR...GASBURG AROUND 1245 AM EST...BARLEY AROUND 100 AM EST...
GASTON AROUND 105 AM EST...AND GARYSBURG AROUND 110 AM EST.
WIND GUSTS TO 50 MPH ARE EXPECTED WITH THESE STORMS. WINDS THIS
STRONG CAN BRING DOWN SCATTERED TREES AND POWER LINES.
LAT...LON 3664 7808 3671 7746 3632 7745 3630 7750
3630 7756 3635 7759 3638 7755 3640 7755
3644 7763 3648 7765 3648 7777 3650 7781
3650 7789 3654 7792 3654 7809
WRSSpecial weather statement, Jan 31, 1:04 AM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
104 AM EST THU JAN 31 2013
VAZ063-064-070>076-082-083-310700-
CAROLINE-CHARLES CITY-CHESTERFIELD-ESSEX-HANOVER-HENRICO-KING AND
QUEEN-KING WILLIAM-NEW KENT-RICHMOND-WESTMORELAND-
104 AM EST THU JAN 31 2013
...STRONG THUNDERSTORMS MOVING EAST OF RICHMOND METRO TOWARDS
NORTHERN NECK...
AT 103 AM EST...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES WEST OF POTOMAC
BEACH TO BELLWOOD...OR ALONG A LINE EXTENDING FROM 9 MILES NORTHWEST
OF COLONIAL BEACH TO CHESTER...MOVING NORTHEAST AT 55 MPH.
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...NEWTOWN...NEW KENT
AIRPORT...TALLEYSVILLE...SLATERVILLE...ROSE GARDEN...KING AND QUEEN
COURT HOUSE.
HAZARDS INCLUDE...
GUSTY WINDS OF 40 TO 50 MPH.
THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.
LAT...LON 3826 7695 3822 7695 3818 7687 3816 7661
3750 7688 3729 7748 3751 7741 3752 7739
3754 7740 3819 7720 3817 7717 3816 7707
3826 7705 3828 7698
05Special weather statement, Jan 31, 1:08 AM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
108 AM EST THU JAN 31 2013
NCZ012-013-VAZ070-080-081-084-087>093-310700-
CHESTERFIELD-DINWIDDIE-GLOUCESTER-GREENSVILLE-HERTFORD-ISLE OF
WIGHT-JAMES CITY-NORTHAMPTON-PRINCE
GEORGE-SOUTHAMPTON-SURRY-SUSSEX-YORK-
108 AM EST THU JAN 31 2013
...STRONG THUNDERSTORMS MOVING ACROSS SOUTH CENTRAL VIRGINIA TOWARDS
MIDDLE PENINSULA...
AT 107 AM EST...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM HOPEWELL TO JARRATT TO 6
MILES SOUTHWEST OF MUD CASTLE...OR ALONG A LINE EXTENDING FROM
HOPEWELL TO 7 MILES EAST OF PURDY TO HALIFAX...MOVING NORTHEAST AT 55
MPH.
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...BOONES CROSSROADS...
MARGARETTSVILLE...SEVERN...SHILOH...SUNBEAM...HUNTERDALE.
HAZARDS INCLUDE...
GUSTY WINDS OF 40 TO 50 MPH.
THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.
LAT...LON 3635 7759 3640 7755 3644 7763 3728 7741
3732 7722 3731 7709 3727 7707 3731 7701
3722 7689 3729 7686 3743 7690 3747 7674
3743 7671 3751 7665 3750 7659 3721 7670
3718 7677 3715 7672 3658 7693 3630 7756
MMONTEThunderstorm Wind, Chesterfield
- When
- January 31, 1:29 AM EST
- Where
- Chesterfield County, 0.88 mi SW of Walthal
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- NWS Employee
- Coordinates
- 37.310, -77.410
Two pine trees were downed with one tree downed onto a residence.
Thunderstorm Wind, Mathews
- When
- January 31, 2:05 AM EST
- Where
- Mathews County, 0.55 mi E of Gwynn
- Measured
- 52 kt (60 mph) measured gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 37.500, -76.290
Spotter measured a wind gust of 52 knots (60 mph) at Gwynn.
Thunderstorm Wind, James City
- When
- January 31, 2:22 AM EST
- Where
- James City County, 3.9 mi SE of Grove
- Measured
- 50 kt (58 mph) estimated gust
- Injuries
- 2 direct, 0 indirect
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 37.210, -76.620
Large tree was downed through the bedroom of a single wide trailer destroying the structure. However, a dog was killed by the falling tree.
Thunderstorm Wind, Chesapeake (C)
- When
- January 31, 2:25 AM EST
- Where
- Chesapeake (C) County, Chesapeake
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 36.820, -76.270
Trees were downed across the city blocking numerous roads.
Thunderstorm Wind, Hampton (C)
- When
- January 31, 2:28 AM EST
- Where
- Hampton (C) County, 4.15 mi N of Hampton
- Measured
- 59 kt (68 mph) measured gust
- Property damage
- $2,000
- Reported by
- ASOS
- Coordinates
- 37.080, -76.350
Wind gust of 59 knots (68 mph) was measured at LFI.
Thunderstorm Wind, Newport News (C)
- When
- January 31, 2:30 AM EST
- Where
- Newport News (C) County, 0.88 mi NW of (Phf)newport News
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Broadcast Media
- Coordinates
- 36.990, -76.430
Trees were downed on an apartment complex at Arlington Avenue. Three apartments suffered damage and were condemned.
Thunderstorm Wind, Hampton (C)
- When
- January 31, 2:35 AM EST
- Where
- Hampton (C) County, 4.15 mi N of Hampton
- Measured
- 65 kt (75 mph) measured gust
- Property damage
- $3,000
- Reported by
- ASOS
- Coordinates
- 37.080, -76.350
Wind gust of 65 knots (75 mph) was measured at LFI.
Thunderstorm Wind, Norfolk (C)
- When
- January 31, 2:43 AM EST
- Where
- Norfolk (C) County, 4.39 mi ENE of Norfolk
- Measured
- 53 kt (61 mph) measured gust
- Property damage
- $2,000
- Reported by
- ASOS
- Coordinates
- 36.900, -76.200
Wind gust of 53 knots (61 mph) was measured at ORF.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Indiana, January 31, 201310 injured · $400,000 · 1 event
- High Wind and Strong Wind in Massachusetts, January 31, 2013$630,000 · 70 kt wind · 17 events
- Flooding in Virginia, January 31, 2013$760,000 · 6 events
- High Wind in New Jersey, January 31, 2013$331,000 · 51 kt wind · 7 events
- Flood and High Wind in New York, January 31, 2013$251,000 · 61 kt wind · 10 events
- High Wind in New York, January 31, 2013$150,000 · 55 kt wind · 13 events
- Debris Flow in Washington, January 31, 2013$250,000 · 1 event
- High Wind in Connecticut, January 31, 2013$180,000 · 68 kt wind · 6 events
- High Wind and Strong Wind in New York, January 31, 2013$90,000 · 50 kt wind · 9 events
- Damaging Winds in North Carolina, January 31, 2013$53,000 · 60 kt wind · 17 events
- High Wind in Connecticut, January 31, 2013$70,000 · 52 kt wind · 3 events
- High Wind in Rhode Island, January 31, 2013$35,000 · 56 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 431516, 431525, 431524, 431527, 431554, 431571, 431573, 431563.